Alert archive / Missouri / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 110, NWS Springfield, MO

May 8, 2014Douglas County, Webster County, Wright County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at May 8, 2014, 5:07 PM CDT for Douglas County, Webster County, Wright County, Missouri. It was in force for 38 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 8, 2014, 5:07 PM CDT (22:07 UTC)
Expired
May 8, 2014, 5:45 PM CDT
In force
38 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Douglas County, MO, Webster County, MO, Wright County, MO

The radar

The Springfield radar (KSGF), 66 km from the middle of the area, began a volume at 22:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 8, 5:09 PM CDTTSTM WND DMG4 Nw Ava, MOEXTENSIVE TREE DAMAGE AND ROAD SIGNS BENT DOWN. VERY OLD POORLY CONSTRCTED BARN DESTROYED. POWER LINES DOWN. MINOR STRUCTURAL DAMAGE TO ONE HOUSE. LOCATION ON K HIGHWAY APPOX ONE MILE NORTH OF WEST HIGHWAY 14. POSSIBLE TORNADO WITH RADAR INDICATED ROATION AND
May 8, 5:10 PM CDTTORNADO4 Nw Ava, MOA NWS SURVEY TEAM DETERMINED THAT AN EF1 TORNADO TOUCHED DOWN AROUND 510 PM THURSDAY AFTERNOON ABOUT 4 MILES NORTHWEST OF AVA. THE TORNADO MOVED NORTH ALONG A PATH ROUGHLY PARALLELING HIGHWAY K THAT WAS APPROXIMATELY 2.5 MILES LONG AND 100 YARDS WIDE SNAPPING

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 10.1 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2014-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 184 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2014-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 202 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
184 J/kg
Mixed-layer CIN
-334 J/kg
Mixed-layer LCL
1115 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
202 m²/s²
0-3 km storm-relative helicity
173 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

423 
WUUS53 KSGF 082207
SVRSGF
MOC067-225-229-082245-
/O.NEW.KSGF.SV.W.0110.140508T2207Z-140508T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
507 PM CDT THU MAY 8 2014

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL DOUGLAS COUNTY IN SOUTHWEST MISSOURI...
  SOUTHEASTERN WEBSTER COUNTY IN SOUTHWEST MISSOURI...
  SOUTHWESTERN WRIGHT COUNTY IN SOUTHWEST MISSOURI...

* UNTIL 545 PM CDT

* AT 504 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES WEST OF
  AVA...AND MOVING NORTHEAST AT 45 MPH.

  HAZARD...60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  AVA...DUNCAN...GOODHOPE...MANSFIELD AND ODIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3731 9269 3722 9244 3688 9270 3692 9284
TIME...MOT...LOC 2207Z 205DEG 39KT 3698 9274

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH

$$

HATCH
2 follow-up statements
596 
WWUS53 KSGF 082223
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
523 PM CDT THU MAY 8 2014

MOC067-225-082233-
/O.CAN.KSGF.SV.W.0110.000000T0000Z-140508T2245Z/
DOUGLAS MO-WEBSTER MO-
523 PM CDT THU MAY 8 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WEBSTER AND WEST
CENTRAL DOUGLAS COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
THURSDAY EVENING FOR SOUTHEAST KANSAS.

LAT...LON 3717 9269 3726 9268 3726 9269 3731 9269
      3722 9244 3707 9256 3707 9269
TIME...MOT...LOC 2223Z 206DEG 39KT 3714 9264

$$

MOC229-082245-
/O.CON.KSGF.SV.W.0110.000000T0000Z-140508T2245Z/
WRIGHT MO-
523 PM CDT THU MAY 8 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
WRIGHT COUNTY UNTIL 545 PM CDT...

AT 518 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR MANSFIELD...
AND MOVING NORTHEAST AT 45 MPH.

HAZARD...60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  ODIN AROUND 535 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
THURSDAY EVENING FOR SOUTHEAST KANSAS.

LAT...LON 3717 9269 3726 9268 3726 9269 3731 9269
      3722 9244 3707 9256 3707 9269
TIME...MOT...LOC 2223Z 206DEG 39KT 3714 9264

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH

$$

HATCH
410 
WWUS53 KSGF 082236
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
536 PM CDT THU MAY 8 2014

MOC229-082246-
/O.EXP.KSGF.SV.W.0110.000000T0000Z-140508T2245Z/
WRIGHT MO-
536 PM CDT THU MAY 8 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN WRIGHT COUNTY
WILL EXPIRE AT 545 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
THURSDAY EVENING FOR SOUTHEAST KANSAS.

LAT...LON 3717 9269 3726 9268 3726 9269 3731 9269
      3722 9244 3707 9256 3707 9269
TIME...MOT...LOC 2236Z 206DEG 39KT 3727 9256

$$

HATCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 3:12 PM CDT, 1 hour 55 minutes earlier.

Area forecast discussion, May 8, 3:12 PM CDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
312 PM CDT Thu May 8 2014

...Active Weather Pattern Today into Early Next Week...

.SHORT TERM...(This Evening and Tonight)
Issued at 300 PM CDT THU MAY 8 2014

An upper level trough is currently pushing east into the central
Plains as an associated area of surface low pressure pushes
northeast across eastern Nebraska. A cold front ALSO extends south
from the low and is pushing east across central Kansas and
Oklahoma.

Convection is ongoing across the area. This activity formed over
Oklahoma overnight and continues to develop and push to the
northeast. These showers and thunderstorms will continue to track
northeast across the area this afternoon into the early evening
hours. Deep layer shear is on the weak side across the area.
Instability is starting to increase across the eastern Ozarks as
more heating was able to occur in these locations before clouds
were able to overspread the area. The overall severe potential is
on the low side with this activity, but with slightly better
instability there could be a few strong wind gusts with any bow
segments that can develop this afternoon and early this evening.
This activity will push east of the area by the early to mid
evening hours.

The clouds are clearing from west to east across eastern Kansas
into central Oklahoma behind this convection. We will have to see
how far east the clearing can make it this afternoon/early this
evening. The clearing will likely make it over to the far western
portion of the forecast area. Additional thunderstorms are
expected to develop across northeastern Oklahoma into eastern
Kansas along a cold front late this afternoon into this evening.
This activity will then track to the northeast and may clip
southeastern Kansas and far western Missouri. Deep layer wind
shear will begin to increase from west to east this evening and if
enough clearing occurs and enough instability can develop, hail in
excess of quarters will be possible with stronger storms. These storms
may congeal into a line and track east across the area. If the
line does develop winds in excess of 60mph will be possible. There
would also be a small risk for a brief tornado within this line
generally northwest of a Columbus Kansas to Osceola Missouri Line
this evening.

The cold front will then slowly sag southeast towards the area late
this evening into the overnight hours. Showers and thunderstorms
are expected to develop and ride along the front overnight. The
front will push over the far northern and western portions of the
forecast area tonight. Locally heavy rainfall will occur where the
training of storms can occur along the front. Due to the dry
antecedent conditions the overall flood risk is low with this
potential heavy rainfall.

.LONG TERM...(Friday through Thursday)
Issued at 300 PM CDT THU MAY 8 2014

An active weather pattern will continue Friday into early next
week as the a couple storm system track through the region.

Any convection that develops overnight tonight should push east of
the area by Friday morning, with clearing expected behind this
activity. The cold front will continue to track southeast through
the area on Friday. Areas southeast of the front will become
unstable. Better deep layer shear will be over the region on
Friday afternoon allowing organized updrafts. Additional
thunderstorms will develop along the front, and these storms will
have the potential to become strong a severe. The main risk will
be large hail with a few of the strongest storms capable of hail
to golf balls generally along and southeast of the Interstate 44
corridor. The front will push south of the area Friday evening
with dry conditions overnight Friday.

The front will then lift back north across the area Saturday.
Thunderstorms area expected to develop along and north of the
front as it lifts through the region. A few of these storms could
become strong to severe with large hail the main risk. South of the
front instability will increase but there will not be much in a way
of lift, and a cap will be increasing through the day as a warm
air mass in the mid level spreads over the area. So, think all in all
most of the activity will occur along and ahead of the front on
Saturday.

Another upper level system will track through the region late this
weekend into early next week. Medium range models continue to
differ on the track, timing, and strength of this system. The cold
front will sag south then sweep through the region as the upper
level trough approaches and sweeps through the region. Additional
severe storm potential will be possible, but details/evolution of
storms are lacking this far out in time.

Northwest flow aloft pattern will setup over the region behind
this system through the middle of next week behind this system.
Cooler conditions will occur across the region in this northwest
flow pattern.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon)
Issued at 1144 AM CDT THU MAY 8 2014

A band of convection was beginning to enter our southwestern CWA
late this morning and will affect JLN at the onset of the 18z
TAFS before spreading eastward to affect both SGF/BBG in a
couple/few hours. Have dropped conditions into MVFR with the
convection which should clear to the east within a couple/few
hours of onset. Redevelopment will then be possible along cold
front late this afternoon/early evening which should shift
southeast with time tonight.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Wise
LONG TERM...Wise
AVIATION...Lindenberg
Hazardous weather outlook, May 8, 2:54 PM CDT, 2 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
254 PM CDT THU MAY 8 2014

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-092000-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
254 PM CDT THU MAY 8 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED TORNADO RISK.
  ELEVATED HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  SIGNIFICANT LIGHTNING RISK.
  LIMITED NON THUNDERSTORM WIND RISK.

DISCUSSION...

  SUSTAINED SOUTHERLY WINDS AROUND 20 MPH WITH GUSTS OVER 30 MPH
  WILL OCCUR AT TIMES THIS AFTERNOON...PRIMARILY ACROSS WESTERN
  MISSOURI AND EXTREME SOUTHEASTERN KANSAS.

  SCATTERED THUNDERSTORMS WILL CONTINUE TO PUSH NORTHEAST ACROSS
  THE AREAS GENERALLY ALONG AND EAST OF HIGHWAY 65 THIS AFTERNOON
  INTO EARLY THIS EVENING. THERE COULD BE A FEW LOCALLY STRONG
  WIND GUSTS WITHIN ANY BOW SEGMENTS THAT CAN DEVELOP IN THIS
  LINE...BUT OVERALL THESE STORMS SHOULD REMAIN BELOW SEVERE
  LIMITS.

  ADDITIONAL THUNDERSTORMS WILL THEN DEVELOP ACROSS NORTHEASTERN
  OKLAHOMA AND EASTERN KANSAS LATER THIS AFTERNOON INTO EARLY THIS
  EVENING. THIS WILL TRACK TO THE NORTH EAST AND MAY CLIP
  LOCATIONS ALONG AND NORTHWEST OF A COLUMBUS KANSAS TO OSCEOLA
  MISSOURI LINE THIS EVENING. LARGE HAIL TO THE SIZE OF QUARTERS
  AND WIND GUSTS OVER 50 MPH WILL BE THE MAIN RISK WITH THIS
  ACTIVITY. THESE STORMS MAY DEVELOP INTO A LINE AS THEY TRACK
  INTO THESE AREAS. IF A LINE OF STORMS MATERIALIZES...THE
  POTENTIAL EXISTS FOR DAMAGING WIND GUSTS OVER 60 MPH. THERE
  WOULD ALSO BE A LIMITED THREAT FOR A BRIEF TORNADO GENERALLY
  NORTH OF A COLUMBUS KANSAS TO OSCEOLA MISSOURI LINE. FREQUENT
  LIGHTNING CAN ALSO BE EXPECTED WITH THUNDERSTORMS TONIGHT.

  A COLD FRONT WILL THEN SHIFT SOUTHEAST INTO THE FAR NORTHERN
  AND WESTERN PORTIONS OF THE FORECAST AREA OVERNIGHT. ADDITIONAL
  SHOWERS AND THUNDERSTORMS WILL LIKELY DEVELOP AND TRACK ALONG
  THE FRONT. FREQUENT LIGHTNING WILL BE POSSIBLE ALONG WITH
  LOCALLY HEAVY RAINFALL. GIVEN THE DRY CONDITIONS IN PLACE ACROSS
  THE REGION THE RISK FOR FLOODING IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

  THUNDERSTORMS WILL CONTINUE INTO FRIDAY AND FRIDAY EVENING AS
  A COLD FRONT SLOWLY MOVES SOUTHEAST ACROSS THE OUTLOOK AREA.
  IF ENOUGH INSTABILITY CAN DEVELOP TO THE SOUTH OF THIS FRONT...
  HAIL TO THE SIZE OF GOLF BALLS AND WIND GUSTS TO 60 MPH WILL BE
  POSSIBLE WITH SOME STORMS. THE MAIN SEVERE THREAT WOULD
  GENERALLY BE ALONG AND SOUTHEAST OF THE INTERSTATE 44 CORRIDOR.

  GUSTY SOUTHERLY WINDS UP TO 30 MPH ARE EXPECTED ACROSS EXTREME
  SOUTHEASTERN KANSAS AND WESTERN MISSOURI THIS WEEKEND AS A
  WARM FRONT LIFTS NORTH THROUGH THE REGION.

  THERE IS THEN A CONDITIONAL RISK FOR SEVERE THUNDERSTORMS ON
  SATURDAY AFTERNOON AND SATURDAY EVENING IF THUNDERSTORMS CAN
  MANAGE TO DEVELOP ALONG THAT RETREATING WARM FRONT. IF STORMS
  DO DEVELOP...THEY WOULD LIKELY BE SUPERCELLS CAPABLE OF
  PRODUCING HAIL TO THE SIZE OF GOLF BALLS AND DAMAGING WIND
  GUSTS.

  ADDITIONAL ROUNDS OF THUNDERSTORMS WILL THEN BE POSSIBLE FROM
  SATURDAY NIGHT INTO EARLY NEXT WEEK...HOWEVER THE THREAT FOR
  STRONG TO SEVERE STORMS REMAINS HIGHLY UNCERTAIN AT THIS TIME.
  IT DOES APPEAR THAT THE THREAT FOR THUNDERSTORMS WILL FINALLY
  END SOMETIME LATER MONDAY OR MONDAY NIGHT AS A COLD FRONT
  SWEEPS ACROSS THE OUTLOOK AREA.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING INTO THE OVERNIGHT
  HOURS ACROSS EXTREME SOUTHEASTERN KANSAS AND THE MISSOURI
  OZARKS.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

WFO SGF

In the hours before

Local storm report, May 8, 2:38 PM CDT, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
238 PM CDT THU MAY 08 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0143 PM     TSTM WND DMG     4 E WHEATON             36.77N 93.98W
05/08/2014                   BARRY              MO   COUNTY OFFICIAL

            ROOF BLOWN OFF A TRAILER WITH TREES DOWN.

&&

DSA

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 2:18 PM CDTSevere Thunderstorm WarningSGFLawrence42 min
May 8, 5:10 PM CDTTornado WarningSGFDouglas, Webster, Wright20 min
May 8, 5:40 PM CDTSevere Thunderstorm WarningSGFTexas50 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.